The Hematologist

November-December 2017, Volume 14, Issue 6

What Is Old Is New Again in the Treatment of Severe Refractory Heparin-Induced Thrombocytopenia

Lori-Ann Linkins, MD, MSc(Clin Epi), FRCPC Associate Professor
McMaster University, Hamilton, ON, Canada

Published on: October 10, 2017

Padmanabhan A, Jones CG, Pachauer SM, et al. IVIg for treatment of severe refractory heparin-induced thrombocytopenia. Chest. 2017;152:478-485.

Heparin-induced thrombocytopenia (HIT) is a life-threatening adverse drug reaction that typically occurs after five to 10 days exposure to heparin or low-molecular-weight heparin. HIT antibodies bind to platelet factor 4 (PF4) and heparin on the surface of platelets. The binding of these HIT antibody/PF4/heparin immune complexes to platelet receptors results in receptor cross-linking and platelet activation. Standard management of HIT consists of elimination of heparin and administration of a non-heparin anticoagulant to prevent thrombosis while the platelet count rises back to pre-HIT levels.1 Platelet recovery typically takes three to seven days. However, in severe refractory HIT, platelet recovery may take weeks. During that time, patients remain at high risk for venous and arterial thrombotic events, including death.

Dr. Anand Padmanabhan and colleagues report a case series of three patients with severe refractory HIT who were successfully treated with high doses of intravenous immunoglobulin (IVIg). All three patients had severe thrombocytopenia (13-25 × 109/L), HIT-associated thrombosis, and a strongly positive serotonin release assay result (HIT reference assay). Despite standard HIT management, their platelet counts remained dangerously low for two to three weeks. In each case, the platelet count rose rapidly after receiving IVIg (1 g/kg daily for two days; one case received an additional 0.5 g/kg) without evidence of new or recurrent thrombosis.

The investigators used in vitro testing to show that the constant domain (Fc) of Ig competes with the constant domain of HIT antibodies for binding to platelet IgG receptor FcɤRIIa. This prevents the cross-linking of receptors that stimulates platelet activation and leads to platelet clearance. Furthermore, they demonstrated that while the response to IVIg varied according to platelet receptor genotype, this specificity could be overcome if the dose of IVIg was high.

IVIg is not a new treatment for HIT,2 but it has never gained widespread acceptance, likely because the majority of HIT cases respond to standard measures. However, there is a subgroup of HIT patients who have very strong HIT antibodies. This subgroup typically demonstrates ongoing platelet activation with very low platelet counts despite the discontinuation/absence of heparin.3 Recently labelled “autoimmune HIT”,4 these cases may require more aggressive treatment than typical HIT. The results in the case series reported by Dr. Padmanabhan and colleagues show that IVIg may be a reasonable option in this challenging subgroup.

There are two important caveats to using IVIg for HIT that must be considered. First, adverse thrombotic events (arterial and venous) have been reported with IVIg infusions given for a variety of indications.5 The data on the frequency of these complications is of low quality and prone to surveillance bias; however, it was convincing enough for the U.S. Food and Drug Administration (FDA) to issue a black box warning for IVIg in 2013. Second, the dose of IVIg used in the Dr. Padamanabhan series was high (1 g/kg/day for 2 days), and may have to be, in order to overcome the dependence of the response to Ig on platelet receptor genotype.

IVIg can be considered for off-label treatment of severe HIT that has proven refractory to standard measures. Until additional data are available, it should be given in high doses (very slowly) with full patient disclosure of the risks.

References

  1. Linkins LA. Heparin induced thrombocytopenia. BMJ. 2015;350:g7566.
  2. Greinacher A, Liebenhoff U, Kiefel V, et al. Heparin-associated thrombocytopenia: the effects of various intravenous IgG preparations on antibody mediated platelet activation—a possible new indication for high dose i.v. IgG. Thromb Haemost. 1994;71:641-645.
  3. Warkentin TE, Kelton JG. Delayed-onset heparin-induced thrombocytopenia and thrombosis. Ann Intern Med. 2001;135:502-506.
  4. Greinacher A, Selleng K, Warkentin TE. Autoimmune heparin-induced thrombocytopenia. J Thromb Haemost. 2017;doi: 10.1111/jth.13813. [Epub ahead of print].
  5. Paran D, Herishanu Y, Elkayam O, et al. Venous and arterial thrombosis following administration of intravenous immunoglobulins. Blood Coagul Fibrinolysis. 2005;16:313-318.

Conflict of Interests

Dr. Linkins indicated no relevant conflicts of interest. back to top